Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Burlington, VT

May 31, 2017Addison County, Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2017, 3:46 PM EDT for Addison County, Rutland County, Vermont. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 3:46 PM EDT (19:46 UTC)
Expired
May 31, 2017, 4:30 PM EDT
In force
44 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Addison County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:54 PM EDTHAIL 13 Se Chipmans Point, VT
May 31, 4:23 PM EDTTSTM WND DMG2 Ne Castleton, VTTREES DOWN ON HUBBARTON ROAD
May 31, 4:30 PM EDTHAIL 0.25Pittsfield, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:22 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS51 KBTV 311946
SVRBTV
VTC001-021-312030-
/O.NEW.KBTV.SV.W.0015.170531T1946Z-170531T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
346 PM EDT WED MAY 31 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Addison County in central Vermont...
  Northern Rutland County in southern Vermont...

* Until 430 PM EDT

* At 346 PM EDT, a severe thunderstorm was located over Benson Bay,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Rutland, Castleton, West Castleton, Sudbury, Hubbardton,
  Killington, Orwell, Proctor, Benson, Brandon, Chittenden, Mendon,
  Pittsfield, Pittsford, Rutland City, West Rutland, West Haven, Fair
  Haven, Goshen and Ira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail...damaging winds and continuous cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4365 7342 4369 7341 4373 7337 4377 7335
      4382 7339 4383 7339 4384 7297 4383 7295
      4384 7292 4385 7287 4383 7284 4384 7283
      4383 7280 4380 7278 4375 7282 4374 7281
      4372 7282 4368 7270 4359 7276
TIME...MOT...LOC 1946Z 272DEG 24KT 4374 7334 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
2 follow-up statements
890 
WWUS51 KBTV 312009
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
409 PM EDT WED MAY 31 2017

VTC001-021-312030-
/O.CON.KBTV.SV.W.0015.000000T0000Z-170531T2030Z/
Addison VT-Rutland VT-
409 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL ADDISON AND NORTHERN RUTLAND COUNTIES...

At 408 PM EDT, a severe thunderstorm was located over Hubbardton,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Rutland, Castleton, West Castleton, Sudbury, Hubbardton, Killington,
Orwell, Proctor, Benson, Brandon, Chittenden, Mendon, Pittsfield,
Pittsford, Rutland City, West Rutland, West Haven, Fair Haven, Goshen
and Ira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4365 7342 4369 7341 4374 7336 4376 7330
      4383 7330 4384 7297 4383 7295 4384 7292
      4385 7287 4383 7284 4384 7283 4383 7280
      4380 7278 4375 7282 4374 7281 4372 7282
      4368 7270 4359 7276
TIME...MOT...LOC 2008Z 272DEG 24KT 4373 7313 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
793 
WWUS51 KBTV 312026
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
426 PM EDT WED MAY 31 2017

VTC001-021-312036-
/O.EXP.KBTV.SV.W.0015.000000T0000Z-170531T2030Z/
Addison VT-Rutland VT-
426 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADDISON AND
NORTHERN RUTLAND COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and small hail are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and southern Vermont.

LAT...LON 4365 7342 4369 7341 4374 7336 4376 7330
      4383 7330 4384 7297 4383 7295 4384 7292
      4385 7287 4383 7284 4384 7283 4383 7280
      4380 7278 4375 7282 4374 7281 4372 7282
      4368 7270 4359 7276
TIME...MOT...LOC 2026Z 272DEG 24KT 4373 7298 

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM EDT, 21 minutes earlier.

Area forecast discussion, May 31, 3:25 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
325 PM EDT Wed May 31 2017

.SYNOPSIS...
A large upper level low pressure system with several weak
disturbances will bring scattered thunderstorms this
afternoon ending this evening. A few thunderstorms could
contain hail and strong gusty winds, along with dangerous cloud-
to-ground lightning. Shower activity will be more limited
Thursday and Friday as drier low- level air moves in from the
west, with showers mainly confined to the northern mountains.
Temperatures will be near to slightly below normal through the
next 3 to 5 days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 222 PM EDT Wednesday...A severe thunderstorm watch is in
effect until 9 pm.

Thunderstorms have developed in northern NY and extreme NW VT
early this afternoon and are expected to move to the east
through the early evening hours. A few storms will have hail up
to 1.5" diameter and wind gusts over 60 mph.

Deep-layer south to southwest flow will prevail across the
North Country, driven largely by cyclonic flow regime around
broad mid-tropospheric low centered southwest of James Bay. The
mean SW flow in 500-300mb layer remains 70-80kts from the Ohio
Valley newd across NY/VT. RAP shows widespread sfc- 6km shear
values of 40-50kts from BTV south and east this afternoon. We
have had boundary layer destabilization with partly sunny
conditions leading to SBCAPE values of 1000-2000 J/kg in the
Champlain Valley (per latest RAP). Storms moving into the
Champlain Valley now will roll ewd at 30-35kt across the
Champlain Valley and the remainder of Vermont during the
afternoon hrs. Shear magnitude/vectors are sufficient for
organized updrafts, and expect numerous mergers leading to
multicellular clusters with possible small-scale bows. A few
storms will likely reach severe limits, especially from the
Champlain Valley ewd. Bulk of severe activity should coincide
with peak daytime heating, mainly 18-22Z before shifting ewd
into NH. Highs today generally in the low-mid 70s. Will again
see some breezy conditions with moderately strong p-gradient in
place, with gusts to 30 mph expected in the Champlain Valley,
and swly gusts to 30 mph in the St. Lawrence Valley.

Should see conditions relatively quiet tonight, with just a
chance of some lingering/isold -SHRA overnight. Will see a bit
of a westerly wind shift with some lowering of 2-m dewpoints
into the mid-upr 40s overnight. Combined with continued W-SW
winds 5-10 mph and boundary layer winds over 20 knots, not
anticipating much in the way of fog. Overnight lows generally
in the upr 40s to lower 50s.

Thursday should be a drier day overall with dewpoints falling
thru the 40s. May see a bit of shallow instability and fair
weather cumulus leading to isold showers along the intl
border/nrn mtns during the aftn hrs, as mid-level low rotates
ewd across Quebec. Have accounted for this with low PoPs
(20-30%) along the nrn border. Temperatures will be a bit cooler
than expected highs on Wednesday, generally 62-67F across nrn
NY, and in the 65-70F range for the valleys of VT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 321 PM EDT Wednesday...Deep trof axis centered across
area Thursday night-Friday with strong shortwave and some
strecthed energy moving through with cold core Thu ngt. This
will allow showers Thu ngt with perhaps a brief respite by
Friday morning before another shortwave rotates with another
focused area of showers Friday afternoon/night.

This rotates through Friday night with the axis across eastern VT by
12z Saturday and becoming chilly. Some leftover showers in east
and VT mountains Sat morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 321 PM EDT Wednesday...Deep trof axis shifts east Sat with some
very mointor shortwave ridging within broader trof across fa
and ahead of next shortwave and developing upper low that will
drape across the area for the rest of this period.

Saturday should be mainly dry but cool...actually cooler than normal
through the period. The approach and reemergence of a deep trof and
potential cut-off low on Sunday afternoon and Sunday night will
bring in more rain/showers but should be dry through at least
midday.

Closing upper low and surface reflection spells a wet...very cool
time for region, especially southern sections Monday-Tuesday with
system slowly moving southeast on Wednesday for gradual drying with
best chance of showers possibly SE.

I'm only the messenger. Some light (sunlight) may be at the end of
the tunnel later next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday....Mainly VFR through the period except
locally MVFR/IFR in and near thunderstorms lasting about an
hour sometime between 18z- 23Z and mainly from PBG-BTV south and
east. A few storms will be strong to severe with hail up to
1.5" and strong gusty winds up to 50kts, but confidence not high
enough to include in any particular terminal. Brief heavy
rainfall is also possible. Highest tstm threat time at BTV will
be 19-21Z, and will include threat of cloud- to- ground
lightning. Winds generally S around 10kts, except 10-15kts with
gusts to 25kts at BTV, and SW gusts to 25kts possible at MSS.

Could be some lower clouds early Thursday just after sunrise as
fair weather cumulus starts to develop.

Outlook...

Thursday Night: VFR. Slight Chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR/MVFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for south winds 15-25kts through
this eveing then diminishing to 10-20 knots with 1-3 foot waves
decreasing to 1-2 feet. Thunderstorms mid to late this
afternoon with strong winds but exiting by evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos/Sisson
NEAR TERM...Banacos/JMG/Sisson
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Banacos/Sisson
MARINE...Team BTV
Hazardous weather outlook, May 31, 3:16 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EDT Wed May 31 2017

NYZ028>031-034-035-VTZ001>012-016>019-010730-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to develop near the northern
Adirondacks early this afternoon, before tracking eastward across the
Champlain Valley and the remainder of central and eastern Vermont
during the mid to late afternoon hours. A few strong to severe
thunderstorms are expected to develop, containing hail, strong winds,
and brief heavy downpours. Dangerous cloud-to-ground lightning, of
course, is always a threat with thunderstorms as well.

Those with outdoor plans this afternoon into early this evening are
advised to stay tuned to the latest forecasts and possible warning
information as the day progresses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-010730-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for the St. Lawrence Valley of northern
New York.

.DAY ONE...Today and Tonight.

There is a slight chance of thunderstorms across the St. Lawrence
Valley, mainly late this morning into early this afternoon. The
stronger thunderstorm activity is expected to remain east of the
area, but brief heavy downpours and dangerous cloud-to-ground
lightning is possible with any thunderstorms that do develop in the
area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BANACOS

In the hours before

Local storm report, May 31, 3:07 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             SWANTON                 44.92N  73.12W
05/31/2017  E0.25 INCH       FRANKLIN           VT   PUBLIC

            REPORT RELAYED VIA MEDIA. TIME ESTIMATED

&&

EVENT NUMBER BTV1701937

NASH
Local storm report, May 31, 3:08 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MALLETTS BAY            44.55N  73.23W
05/31/2017  E0.25 INCH       CHITTENDEN         VT   PUBLIC

            REPORT RELAYED BY MEDIA

&&

EVENT NUMBER BTV1701938

NASH
Local storm report, May 31, 3:11 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
311 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             COLCHESTER              44.54N  73.15W
05/31/2017  E0.75 INCH       CHITTENDEN         VT   PUBLIC

            MOSTLY DIME TO NICKLE SIZE. COUPLE OF QUARTER SIZE HAIL
            STONES. ON BLAKELY RD

&&

EVENT NUMBER BTV1701939

NASH
Local storm report, May 31, 3:15 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
315 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     COLCHESTER              44.54N  73.15W
05/31/2017                   CHITTENDEN         VT   PUBLIC

            TREED DOWN NEXT TO HOUSE ON E RD. TIME ESTIMATED

&&

EVENT NUMBER BTV1701940

NASH
Local storm report, May 31, 3:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 ESE MALLETTS BAY      44.54N  73.21W
05/31/2017  E1.00 INCH       CHITTENDEN         VT   LAW ENFORCEMENT

            REPORTED AT COLCHESTER PD

&&

EVENT NUMBER BTV1701941

NASH
Special weather statement, May 31, 3:35 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
335 PM EDT WED MAY 31 2017

VTZ009-011-018-019-312015-
Western Rutland-Eastern Rutland-Western Addison-Eastern Addison-
335 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ADDISON AND
NORTHERN RUTLAND COUNTIES...

At 335 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cornwall to near Shoreham to near
Hague. Movement was east at 35 mph.

Penny sized hail and winds in excess of 45 mph are possible with
these storms.

Locations impacted include...
Rutland, Middlebury, Castleton, Cornwall, Sudbury, Killington,
Salisbury, Rutland City, Orwell, Benson, Chittenden, West Rutland,
Whiting, Goshen, West Castleton, Hubbardton, Shoreham, Proctor,
Brandon and Mendon.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 7342 4377 7335 4382 7339 4384 7337
      4386 7338 4402 7327 4389 7285 4386 7287
      4389 7288 4390 7290 4387 7297 4383 7296
      4386 7289 4384 7287 4383 7279 4380 7278
      4372 7282 4369 7273 4358 7285
TIME...MOT...LOC 1935Z 271DEG 31KT 4400 7321 4387 7328 4372 7344

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:05 PM EDTSpecial Weather StatementBTVFranklin40 min
May 31, 2:30 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle45 min
May 31, 3:14 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Lamoille, Washington46 min
May 31, 3:35 PM EDTSpecial Weather StatementBTVRutland40 min
May 31, 4:05 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans, Washington40 min
May 31, 4:48 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex27 min
May 31, 5:12 PM EDTSevere Thunderstorm WarningBTVOrange, Windsor33 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.